In September 1999, several Canadian provinces had place-of-sale restrictions lifted that had limited the sale of acetaminophen >325 mg and packages >24 tablets (any strength) to pharmacies only. This allowed the sale of all strengths of immediate-release acetaminophen in all package sizes in nonpharmacy locations. This study's purpose was to explore the effect that lifting restrictions on acetaminophen place of sale may have had on reported hospitalizations in Canada related to acetaminophen overdose toxicity. Using hospital discharge data, provinces with no preexisting restrictions on place of sale were compared with those in which restrictions were lifted in September 1999. Cases of reported APAP overdose included ICD-9/9-CM code 965.4, ICD-9 code E850.2, or ICD-9-CM code E850.4. Cases with reported acute liver toxicity included ICD-9/9-CM codes 570, 572.2, 572.4, V42.7, or procedure code 50.5. There were no significant differences between the 1.5-year periods pre- and post-September 1999 in annual incidence rates per 100,000 persons ages >/=12 years of hospitalizations reported with acetaminophen overdose, either overall or limited to those with death as an outcome, or in hospitalization reports with both acetaminophen overdose and acute liver toxicity, either overall (provinces with no restrictions: pre = 0.70, post = 0.80, P = 0.6328; provinces with restrictions lifted in September 1999: pre = 0.49, post = 0.47, P = 0.8649) or limited to those with death as an outcome (provinces with no restrictions: pre = 0.22, post = 0.12, P = 0.3030; provinces with restrictions lifted in September 1999: pre = 0.13, post = 0.09, P = 0.3589). In conclusion, the decision to lift Canadian place-of-sale restrictions increased acetaminophen availability and did not increase the rate of reported hospitalizations related to acetaminophen overdose toxicity.
The trend towards polypharmacy is increasing among the elderly, and associated with this trend is an increased risk of adverse drug effects and drug-drug interactions. Our objective was to assess whether drug adverse effects reported by patients are in general agreement with those identified by a physician.
We evaluated the medication of 404 randomly selected individuals aged 75 years or older by means of interviews carried out by trained nurses and examinations conducted by a physician. The medication used by these patients was recorded prior to the physician's examination and modified thereafter if considered appropriate. Adverse effects noted by the physician were compared to those self-reported by the patients.
Almost all of the patients (98.8%) were using at least one drug, and the mean total number of drugs used was 6.5. Adverse effects were self-reported by 11.4% of the patients, whereas the physician observed apparent adverse drug effects in 24.0% of the patients. No adverse effects were reported in 53.2% of the patients. There were only seven patients that had adverse effects that were both self-reported and identified by the physician, and only four of these patients reported the same adverse effect that had been identified by the physician.
There was a great disparity between the adverse effects identified by the physician and those reported by the patients themselves. Based on our results, it would appear that elderly people tend to neglect adverse drug effects and may consider them to be an unavoidable part of normal ageing. Therefore, physicians should enquire about possible adverse effects even though elderly patients may not complain of any drug-related problems.
To investigate whether nurses could be a useful tool for improving the reporting rate of adverse drug reactions (ADRs). Furthermore, we wanted to study how physicians working at the study departments would respond to nurses as reporters of ADRs and if the reporting from the nurses affected the reporting rate from the physicians.
Three departments of internal medicine and one unit for orthopaedics were selected for the study. Nurses with special drug responsibilities were invited to participate. At the start of the study period, the nurses received an introduction with background, objective, method and other practical issues concerning the study. After this, an education programme about ADR reporting, definitions, and ADR classification according to mechanism and organ system was given. To study their knowledge about and attitude towards ADRs, a questionnaire was handed out to the nurses. A questionnaire was also handed out to all physicians at the participating departments in order to investigate their attitude towards nurses as reporters of ADRs.
Fifty-four nurses participated in the study. During the study period, a total number of 23 reports with 39 ADRs were sent to the regional centres by the nurses. Seventeen (74%) of the reports were assessed as serious. Eight of the 39 ADRs were unlabelled and all reports were considered appropriate. The reporting rate from the physicians during the study period was similar to the previous year, indicating that the nurses contributed with additional reports. At the end of the study, the nurses thought that they had enough knowledge to report ADRs. Sixty-eight percent of the physicians did not object to nurses being included as reporters of suspected ADRs.
Adverse drug reaction reporting by nurses could improve the overall safety of drugs.
Efficient prevention of adverse drug reactions (ADRs) requires knowledge about their severity and pharmacological mechanisms and is dependent on reliable data on their frequencies and possible risk factors. The study was conducted to investigate the prescribers' experience and understanding of the ADRs of psychotropic drugs, and their attitude towards reporting these. In a questionnaire, physicians treating adult psychiatric patients were asked which ADRs that they regarded bothersome for some of the most widely used antidepressants and antipsychotics. Questions about the relationship between blockade of drug receptors and ADRs, and about the physicians' personal experience of and attitudes towards reporting of ADRs were also included. In total, 70 of 91 questionnaires (78%) were returned. The mean number of ADRs regarded bothersome ranged from 2.4 to 9.3 for the various drugs/drug classes. Qualified psychiatrists stated a significantly higher number of bothersome ADRs than did the residents. The percentage of physicians associating blockade of a receptor with a specific ADR varied from 76% (histamine receptor blockade and sedation) to 37% (alpha(1)-adrenergic blockade and tachycardia). Thirty-nine per cent of the physicians had never reported an ADR to the Norwegian Medicines Agency. The number of ADRs considered bothersome was relatively high. The pattern of these ADRs generally mirrored the typical ADR profiles of the drugs. The knowledge of the underlying mechanisms of ADRs was more or less incomplete. The reporting rate of ADRs to the national regulatory authorities was low.
To distinguish adverse events related to ribavirin therapy from those attributable to severe acute respiratory syndrome (SARS), and to determine the rate of potential ribavirin-related adverse events.
Retrospective cohort study.
Hospitals in Toronto, Ontario, Canada.
A cohort of 306 patients with confirmed or probable SARS, 183 of whom received ribavirin and 123 of whom did not, between February 23, 2003, and July 1, 2003. Of the 183 treated patients, 155 (85%) received very high-dose ribavirin; the other 28 treated patients received lower-dose regimens.
Data on all patients with SARS admitted to hospitals in Toronto were abstracted from charts and electronic databases onto a standardized form by trained research nurses. Logistic regression was used to evaluate the association between ribavirin use and each adverse event (progressive anemia, hypomagnesemia, hypocalcemia, bradycardia, transaminitis, and hyperamylasemia) after adjusting for SARS-related prognostic factors and corticosteroid use. In the primary logistic regression analysis, ribavirin use was strongly associated with anemia (odds ratio [OR] 3.0, 99% confidence interval [CI] 1.5-6.1, p
Poison centres are an underutilized source of information on adverse events related to medications, including therapeutic errors and adverse drug reactions.
To demonstrate the feasibility of using a poison centres' electronic data to identify and describe adverse events related to medications.
This one-year, retrospective cross-sectional pilot study was conducted at one Canadian Poison Centre. All records from the IWK Regional Poison Centre database in Nova Scotia between November 1, 2007 and October 31, 2008 for unintentional exposures were abstracted for a descriptive data analysis.
An issue related to use of a medication was the main reason for 1,525 (32.5%) of 4,697 eligible calls. Of the 1,525 calls, 970 (63.6%) were coded as 'unintentional-general.' There were 470 (30.8%) calls for unintentional therapeutic errors and 61 (4.0%) for adverse drug reactions. The majority of calls involving medications were judged to have resulted in minimal or no toxic effect (78.4%). However, 3.3% of calls involving adverse drug reactions resulted in admission to a critical care unit (n=2). Approximately 1% of calls involving unintentional therapeutic errors resulted in admission to hospital (n=6).
Calls to poison centres provide a potentially valuable source of information on adverse events related to medications that are likely not reported elsewhere. Establishment of a mechanism to routinely share information from all Canadian poison centres with relevant national drug safety programs (e.g., MedEffect™ Canada) will provide a supplementary source of information and contribute to building capacity for detection of sentinel events and pharmacosurveillance.